FDA News

FDA updates warnings on oral, injectable fluoroquinolones

The FDA recently issued a statement that it has no information to suggest that certain, specific adverse events related to the eyes and aortic blood vessels are more likely to occur in those patients using injectable and oral fluoroquinolones.

“As part of our ongoing review of fluoroquinolone antibiotics, [the] FDA is informing the public that patient cases identified by the FDA and findings from published studies currently do not support reports that these medicines may result in detachment of the retina in the eyes, or bulges or tear, in the aorta blood vessel called aortic aneurysm and aortic dissection,” the agency said in the statement.

The FDA stated the decision was made as part of its ongoing review of these medicines.

“We will continue to assess safety issues with fluoroquinolones and will update the public if additional actions are needed,” the agency further stated.

According to the FDA, this information is an update to a safety alert it issued almost 1 year ago, when it recommended that health care professionals treating patients with sinusitis, bronchitis and uncomplicated urinary tract infections only prescribe fluoroquinolones to those patients who have no other alternative treatment options, as the adverse events related to the drugs for these conditions generally outweigh the benefits.

Last July, the FDA approved changes to the labels of several fluoroquinolones, warning of disabling and potentially permanent side effects when taken by mouth or injection.

Researchers have also expressed concerns about the use of fluoroquinolones and quinolones.

In particular, quinolones were one of the classes of antibiotics linked to an increased risk for miscarriage in a study that recently appeared in the Canadian Medical Association Journal.

In addition, a speaker at this year’s ACP conference indicated it has been known since the 1990s that these antibiotics, in rare instances, can cause peripheral neuropathy within 2 days in some patients who take them, a concern clarified by the FDA in August 2013.

Reference :

FDA. FDA updates warnings for oral and injectable fluoroquinolone antibiotics due to disabling side effects. Updated May 10, 2017. Accessed May 11, 2017.

Disclosure: Healio Family Medicine was unable to determine relevant financial disclosures prior to publication.

The FDA recently issued a statement that it has no information to suggest that certain, specific adverse events related to the eyes and aortic blood vessels are more likely to occur in those patients using injectable and oral fluoroquinolones.

“As part of our ongoing review of fluoroquinolone antibiotics, [the] FDA is informing the public that patient cases identified by the FDA and findings from published studies currently do not support reports that these medicines may result in detachment of the retina in the eyes, or bulges or tear, in the aorta blood vessel called aortic aneurysm and aortic dissection,” the agency said in the statement.

The FDA stated the decision was made as part of its ongoing review of these medicines.

“We will continue to assess safety issues with fluoroquinolones and will update the public if additional actions are needed,” the agency further stated.

According to the FDA, this information is an update to a safety alert it issued almost 1 year ago, when it recommended that health care professionals treating patients with sinusitis, bronchitis and uncomplicated urinary tract infections only prescribe fluoroquinolones to those patients who have no other alternative treatment options, as the adverse events related to the drugs for these conditions generally outweigh the benefits.

Last July, the FDA approved changes to the labels of several fluoroquinolones, warning of disabling and potentially permanent side effects when taken by mouth or injection.

Researchers have also expressed concerns about the use of fluoroquinolones and quinolones.

In particular, quinolones were one of the classes of antibiotics linked to an increased risk for miscarriage in a study that recently appeared in the Canadian Medical Association Journal.

In addition, a speaker at this year’s ACP conference indicated it has been known since the 1990s that these antibiotics, in rare instances, can cause peripheral neuropathy within 2 days in some patients who take them, a concern clarified by the FDA in August 2013.

Reference :

FDA. FDA updates warnings for oral and injectable fluoroquinolone antibiotics due to disabling side effects. Updated May 10, 2017. Accessed May 11, 2017.

Disclosure: Healio Family Medicine was unable to determine relevant financial disclosures prior to publication.